Flurbiprofen tablets are contraindicated in patients who have previously demonstrated hypersensitivity to the product.
Flurbiprofen should not be given to patients in whom flurbiprofen, aspirin, or other nonsteroidal anti-inflammatory drugs induce asthma, urticaria, or other allergic-type reactions.Fatal asthmatic reactions have been reported in such patients receiving this type of drug.
Serious gastrointestinal toxicity, such as bleeding, ulceration, and perforation, can occur at any time, with or without warning symptoms, in patients treated chronically with nonsteroidal anti-inflammatory drugs.
Although minor upper GI problems, such as dyspepsia, are common, usually developing early in therapy, physicians should remain alert for ulceration and bleeding in patients treated chronically with nonsteroidal anti-inflammatory drugs, even in the absence of previous GI tract symptoms.
In patients observed in clinical trials of such agents for several months to two years, symptomatic upper GI ulcers, gross bleeding, or perforation appear to occur in approximately 1% of patients treated for 3-6 months, and in about 2-4% of patients treated for one year.
Physicians should inform patients about the signs and/or symptoms of serious GI toxicity and what steps to take if they occur.Studies to date have not identified any subset of patients not at risk of developing peptic ulceration and bleeding.
Except for a prior history of serious GI events and other risk factors known to be associated with peptic ulcer disease, such as alcoholism, smoking, etc., no risk factors (e.g., age, sex) have been associated with increased risk.
Elderly or debilitated patients seem to tolerate ulceration or bleeding less well than other individuals and most spontaneous reports of fatal GI events are in this population.
Studies to date are inconclusive concerning the relative risk of various nonsteroidal anti-inflammatory agents in causing such reactions.
High doses of any such agent probably carry a greater risk of these reactions, although controlled clinical trials showing this do not exist in most cases.In considering the use of relatively large doses (within the recommended dosage range), sufficient benefit should be anticipated to offset the potential increased risk of GI toxicity.Because serious GI tract ulceration and bleeding can occur without warning symptoms, physicians should follow chronically treated patients for the signs and symptoms of ulceration and bleeding and should inform the patients of the importance of this follow-up.